Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 46, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2017, 8:46 PM CDT for Norton County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 8:46 PM CDT (01:46 UTC)
- Expired
- May 15, 2017, 9:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Norton County, KS
The radar
The Grand Island radar (KUEX), 135 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:55 PM CDT | HAIL 0.75 | Norton, KS | A MIX OF 1/2 INCH AND 3/4 INCH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:44 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 13.5
The text
As transmitted.
772
WUUS53 KGLD 160146
SVRGLD
KSC137-160230-
/O.NEW.KGLD.SV.W.0046.170516T0146Z-170516T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
846 PM CDT MON MAY 15 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Norton County in northwestern Kansas...
* Until 930 PM CDT
* At 846 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Norcatur to 4 miles west of
Norton to 7 miles north of Lenora, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Norton, Almena and Calvert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3962 9997 3977 10003 3993 10018 4000 10011
4000 9963 3997 9962 3975 9963
TIME...MOT...LOC 0146Z 222DEG 35KT 3992 10007 3982 9997 3971 9995
HAIL...1.00IN
WIND...60MPH
$$
Husted2 follow-up statements
492
WWUS53 KGLD 160205
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
905 PM CDT MON MAY 15 2017
KSC137-160230-
/O.CON.KGLD.SV.W.0046.000000T0000Z-170516T0230Z/
Norton KS-
905 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN NORTON COUNTY...
At 905 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Norton to near Almena to 7 miles
southwest of Prairie View, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Almena and Calvert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3969 9978 3983 9983 3990 9989 4000 9984
4000 9963 3997 9962 3975 9963
TIME...MOT...LOC 0205Z 253DEG 41KT 3997 9979 3987 9969 3976 9967
HAIL...1.00IN
WIND...60MPH
$$
Husted853
WWUS53 KGLD 160215
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
915 PM CDT MON MAY 15 2017
KSC137-160225-
/O.CAN.KGLD.SV.W.0046.000000T0000Z-170516T0230Z/
Norton KS-
915 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled. However gusty winds are
still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3969 9978 3983 9983 3990 9989 4000 9984
4000 9963 3997 9962 3975 9963
TIME...MOT...LOC 0214Z 222DEG 35KT 4004 9971 3994 9961 3983 9959
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 5:54 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 15, 5:54 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Goodland KS 454 PM MDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 235 PM MDT Mon May 15 2017 Scattered strong to severe thunderstorms are expected to quickly develop after about 4 pm mdt this afternoon as a weather disturbance moves in from the south-southwest and interacts with the dryline. The activity is expected to move toward the northeast and should be out of the area around 11 pm mdt. Clouds will quickly decrease behind the thunderstorms. Southerly winds will remain in the breezy category overnight keeping modest low level moisture in the area. Low temperatures will remain mild for this time of year with upper 40s to low 50s in far eastern Colorado, mid 50s to low 60s east of the state line. Variable winds under 10 mph expected for much of the morning Tuesday before establishing a south to southeast component at 10 to 20 mph by mid afternoon. 850mb temperatures cool about 5F across the area supporting highs in the mid 70s to around 80 in far eastern Colorado, low to mid 80s elsewhere. Showers and thunderstorms, some severe, are possible during the mid to late afternoon hours through evening for much of the area. .LONG TERM...(Tuesday night through Monday) Issued at 211 PM MDT Mon May 15 2017 For Tuesday night, the dry line is anticipated to be further west than previously forecast, sharpening over the eastern portion of the forecast area before progressing east. A surface low moves across the region with deep layer shear increasing to values exceeding 40 knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid level lapse rates favor severe thunderstorm development along the dry line into the evening hours. The main threats with these storms will be very large hail (2 inches in diameter or greater) and strong winds. A tornado cannot be ruled out. Meanwhile, the first of two upper closed lows advances from the desert southwest and across the High Plains Tuesday night. This negatively tilted trough and cold front bring additional shower and thunderstorm chances to the area, moving from west to east. Precipitation chances associated with the aforementioned low continue into Wednesday. Severe potential decreases with reduced parameters in between the two systems pegged to impact the long term period. A brief dry period is expected midday Wednesday due to a shortwave ridge overhead. Models begin to diverge on Thursday and Friday with the handling of the second (primary) upper closed low. As this system digs across the northern desert southwest and enters the High Plains, it generates shower and thunderstorm chances late Wednesday through Friday. At this time it appears the better severe threat should be east/south of the forecast area. Hope to have a better idea of what will come out of this system in the coming days as differences are resolved. Conditions dry out over the weekend as the upper system exits and heads towards the Great Lakes. There are some lingering chances into Saturday, but it's not clear if that or the dry solution will pan out. Depends on how quickly the disturbance leaves the area. Westerly flow develops aloft on Monday. Temperatures cool for the first part of the period, from the 70s on Wednesday to the 50s/low 60s on Friday. Highs rebound over the weekend and are back in the 70s on Monday. Low temperatures fall from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday night before warming this weekend. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 454 PM MDT Mon May 15 2017 For KGLD...Mainly VFR conditions thru the forecast period. There is a chance for thunderstorms that may bring conditions down due to hail and heavy rain thru 02z-03z Tuesday. Winds SSW 15-30kts thru 12z Tuesday...then WNW around 10kts thru 17z then becoming SE 5-10kts. LLWS 07z-12z 180@55kts. For KMCK...Mainly VFR conditions thru the forecast period. There is a chance for thunderstorms that may bring conditions down due to hail and heavy rain thru 06z Tuesday. Winds SSE 15-30kts thru 10z Tuesday...then SSW around 10kts thru 17z then becoming SE 5-10kts. LLWS 06z-12z 190@35-45kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...JN
Hazardous weather outlook, May 15, 11:35 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Mon May 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected from mid afternoon through the evening hours generally along and east of a line from Benkelman Nebraska to Burlington and Cheyenne Wells Colorado. Large hail, damaging winds over 60 mph and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Another round of severe thunderstorms is expected across the eastern half of the area from late Tuesday afternoon into the overnight hours. The best chance for severe weather will be roughly along and east of a line from Oakley to Atwood to Stratton Nebraska. Very large hail, 2 inches in diameter or greater, along with damaging winds will be the main threats. However, a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 4 PM MDT (5 PM CDT).
In the hours before
Local storm report, May 15, 8:13 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
713 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL MARIENTHAL 38.49N 101.21W
05/15/2017 E2.00 INCH WICHITA KS PUBLIC
PING PONG BALL SIZE HAIL AND HEN EGG SIZE HAIL. DAMAGED
SCREEN DOOR ON HOUSE.
&&
DRLocal storm report, May 15, 8:18 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
718 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL DRESDEN 39.62N 100.42W
05/15/2017 M0.88 INCH DECATUR KS TRAINED SPOTTER
&&
JNSpecial weather statement, May 15, 8:22 PM CDT, 24 minutes before
Special Weather Statement National Weather Service Goodland KS 722 PM MDT MON MAY 15 2017 COZ090-091-KSZ001-160130- Kit Carson County CO-Yuma County CO-Cheyenne KS- 722 PM MDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND WEST CENTRAL CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 730 PM MDT/830 PM CDT/... At 722 PM MDT/822 PM CDT/, Doppler radar was tracking a strong thunderstorm over Bonny Reservoir, moving north at 45 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bonny Reservoir and Hale. This includes Highway 385 between mile markers 205 and 210, and between mile markers 212 and 221. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT/1000 PM CDT/ for northwestern Kansas. LAT...LON 3950 10210 3956 10232 3989 10223 3980 10190 TIME...MOT...LOC 0122Z 199DEG 40KT 3960 10218 Husted
Special weather statement, May 15, 8:35 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
835 PM CDT MON MAY 15 2017
KSZ004-160200-
Norton KS-
835 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTON COUNTY UNTIL 900 PM CDT...
At 835 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Norcatur to 6 miles west of
Lenora. Movement was east at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Norton, Almena, Lenora, Norcatur, Clayton, Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3962 10015 3966 10018 3989 10018 4000 9987
4000 9978 3976 9963 3960 9963
TIME...MOT...LOC 0135Z 260DEG 32KT 3984 10025 3962 10012
HustedSpecial weather statement, May 15, 8:36 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Goodland KS 836 PM CDT MON MAY 15 2017 KSZ014-160145- Thomas KS- 836 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN THOMAS COUNTY UNTIL 845 PM CDT... At 836 PM CDT, Doppler radar was tracking a strong thunderstorm near Levant, moving north at 60 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Colby and Levant. This includes Interstate 70 in Kansas between mile markers 41 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for northwestern Kansas. LAT...LON 3924 10108 3926 10131 3957 10130 3957 10098 TIME...MOT...LOC 0136Z 186DEG 54KT 3933 10118 Husted
Special weather statement, May 15, 8:45 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
745 PM MDT MON MAY 15 2017
COZ090-KSZ001-160215-
Yuma County CO-Cheyenne KS-
745 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 815 PM MDT/915 PM CDT/...
At 744 PM MDT/844 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northeast of Bonny Reservoir, moving north at
35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Beecher Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.
LAT...LON 4005 10205 4000 10205 4000 10178 3967 10199
3973 10221 4005 10215
TIME...MOT...LOC 0144Z 199DEG 29KT 3977 10207
HustedThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:07 PM CDT | Special Weather Statement | GLD | Sherman | 23 min |
| May 15, 7:17 PM CDT | Special Weather Statement | GLD | Norton | 13 min |
| May 15, 7:20 PM CDT | Special Weather Statement | GLD | Norton | 10 min |
| May 15, 7:29 PM CDT | Special Weather Statement | GLD | Decatur | 16 min |
| May 15, 7:32 PM CDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 15, 7:34 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| May 15, 7:41 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 49 min |
| May 15, 7:46 PM CDT | Special Weather Statement | GLD | Decatur | 14 min |
| May 15, 7:48 PM CDT | Special Weather Statement | GLD | Cheyenne | 12 min |
| May 15, 8:06 PM CDT | Special Weather Statement | GLD | Rawlins | 9 min |
| May 15, 8:11 PM CDT | Special Weather Statement | GLD | Decatur | 19 min |
| May 15, 8:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 45 min |
| May 15, 8:22 PM CDT | Special Weather Statement | GLD | Cheyenne | 8 min |
| May 15, 8:31 PM CDT | Flash Flood Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 3 hr |
| May 15, 8:35 PM CDT | Special Weather Statement | GLD | Norton | 25 min |
| May 15, 8:36 PM CDT | Special Weather Statement | GLD | Thomas | 9 min |
| May 15, 8:45 PM CDT | Special Weather Statement | GLD | Cheyenne | 30 min |
| May 15, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 49 min |
| May 15, 10:02 PM CDT | Special Weather Statement | GLD | Norton | 28 min |
| May 15, 10:18 PM CDT | Special Weather Statement | GLD | Rawlins | 27 min |
| May 16, 5:04 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 26 min |
| May 16, 5:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 39 min |
| May 16, 5:41 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 37 min |
| May 16, 6:16 PM CDT | Special Weather Statement | GLD | Cheyenne | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.